Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 33, NWS Nashville, TN

August 17, 2010Fentress County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 17, 2010, 1:15 PM CDT for Fentress County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2010, 1:15 PM CDT (18:15 UTC)
Expired
Aug 17, 2010, 3:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WGUS54 KOHX 171815
FFWOHX
TNC049-172115-
/O.NEW.KOHX.FF.W.0033.100817T1815Z-100817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 108 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. WATER WAS       
  SEVERAL INCHES DEEP OVER NUMEROUS ROADS IN THE CLARKRANGE AREA. 
  RADAR INDICATED 2 TO 3 INCHES OF RAIN HAD FALLEN.

* MORE THUNDERSTORMS WILL MOVE OVER THE AREA BEFORE 100 PM. AN 
  ADDITIONAL INCH OF RAINFALL IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3633 8501 3636 8483 3620 8493 3615 8510

$$

13
1 follow-up statement
516 
WGUS74 KOHX 172030
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT TUE AUG 17 2010

TNC049-172039-
/O.CAN.KOHX.FF.W.0033.000000T0000Z-100817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FENTRESS TN-
330 PM CDT TUE AUG 17 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
FENTRESS COUNTY...

HEAVY RAINFALL HAS MOVED OUT OF SOUTHWEST FENTRESS COUNTY...AND 
NO ADDITIONAL FLOODING HAS BEEN REPORTED. 

LAT...LON 3633 8501 3636 8483 3620 8493 3615 8510

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:29 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 17, 12:29 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1229 PM CDT TUE AUG 17 2010

.UPDATE...FOR AVIATION.

&&

.AVIATION...18Z TAFS.

A SFC BOUNDARY WITH DEEP MOISTURE WILL LIFT ACROSS THE AREA
THROUGH THE NEXT 24 HOURS BRINGING UNSETTLED WX. NUMEROUS SHRA AND
TSRA WILL AFFECT CSV TODAY...PROBABLY DIMINISHING THIS EVENING
THEN RAMPING UP AGAIN WEDNESDAY. FOR BNA WILL INCLUDE A TEMPO
GROUP FOR TSRA THIS AFTERNOON AS ACTIVITY MOVES CLOSER. MORE
CONTINUOUS SHRA WITH MVFR CONDITIONS WILL DEVELOP BY WEDNESDAY
MORNING AS DEEP MOISTURE AND LIFT CONVERGE OVER THE AREA. BRIEF
PERIODS OF IFR SHOULD BE EXPECTED UNDER HEAVY TSRA.

&&

.PREV DISCUSSION... /ISSUED 919 AM CDT TUE AUG 17 2010/

UPDATE...
APPROACH OF SOUTHERN PLAINS LOW WL LIFT GULF MOISTURE INTO MID TN
TDAY. INCREASE RAIN CHANGE TO LIKELY NEAR AL BORDER AND S PLATEAU
W/CHC T.

PREV DISCUSSION... /ISSUED 319 AM CDT TUE AUG 17 2010/

DISCUSSION...
ANALYSIS SHOWING FRONTAL BOUNDARY NOW STALLED FROM NEAR TYS DOWN TO
NEAR HSV. SIGNIFICANT DRYING HAS OCCURRED ACROSS THE NORTHWEST BUT
IS MUCH MORE MODERATED TO THE SOUTHEAST. ALOFT...WEAK SOUTHWEST
CONTINUES AS WEAK TROF HANGING ACROSS THE NATIONS MID-SECTION.

FRONTAL BOUNDARY EXPECTED TO LIFT BACK NORTH ALREADY TODAY AS UL TROF
SHARPENS SLIGHTLY...EVENTUALLY SETTING UP ACROSS THE THE CWA LATE
THIS AFTERNOON. THIS WILL ALSO MARK THE RETURN OF DEEPER MOISTURE.
AS INSTABILITY INCREASES THROUGHOUT THE DAY...ISO-SCT SHWRS/STORMS
WILL DEVELOP ACROSS THE SOUTHEAST EARLY THEN SPREAD TOWARD THE
NORTHWEST AS FRONT LIFTS. UL TROF SHARPENS FURTHER TONIGHT AND WED
BEFORE PASSING LATE WED NIGHT. THIS WILL KEEP DEEP MOISTURE AXIS
ACROSS THE MID-SOUTH WHILE SERIES OF IMPULSES PASS AND FRONTAL
BOUNDARY STALLS JUST NORTH. TREND FOR SCT-NUM SHWRS/STORMS WILL
CONTINUE WED AND THU.

UL RIDGING WILL KEEP PCPN MINIMAL THU NIGHT BUT RIDGE WILL WEAKEN
FRI AS NEXT TROF APPROACHES. DEEPER MOISTURE WILL CREEP BACK ACROSS
THE REGION ALLOWING SCT PCPN TO AGAIN FORM...ESPECIALLY FRI
AFTERNOON. THIS UL TROF AXIS WILL TAKE MOST OF THE WEEKEND TO
SWING ACROSS THE MID-SOUTH...WITH ASSOCIATED MORE DEFINE FRONT
WORKING THROUGH LATE SUNDAY. INGREDIENTS AGAIN SUFFICIENT FOR
TREND OF AT LEAST SCT SHWRS/STORMS TO CONTINUE. STRONG UL
RIDGE/DRIER AIR SETTLE IN SUN NIGHT/MON FINALLY BRINGING A DRY
START TO THE WORKWEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Aug 17, 9:46 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
946 AM CDT TUE AUG 17 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
946 AM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
GULF MOISTURE WILL INCREASE ACROSS MIDDLE TENNESSEE TODAY AND
TONIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE
WITH A BETTER CHANCE TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY. THE PRECIPITATION
WILL LINGER INTO WEDNESDAY NIGHT. STORM TOTAL RAINFALL OF TWO TO
FOUR INCHES IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:43 PM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam2 hr
Aug 17, 1:48 PM CDTAreal Flood AdvisoryOHXCannon, Warren43 min
Aug 17, 2:38 PM CDTAreal Flood AdvisoryOHXMacon, Trousdale112 min
Aug 17, 3:20 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Overton, Smith, Trousdale115 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.